So common is the inappropriate use of antipsychotic medications by nursing home staff in British Columbia that it now has a name – snowing.
SNOWING: a colloquial term used by health care staff for sedating an individual so they are no longer intrusive or distracting in their behaviour or the sounds they make.
Source – B.C. nursing home staff, www.saobservernet/news/
On January 12, 2012 Jack Johnson of Salmon Arm, BC died at a nursing home run by B.C.’s Interior Health Authority. The Interior Health Authority is featured in other cases brought to our attention at Seniors at Risk.
Mr. Johnson’s family believes that the antipsychotic drug Seroquel (quetiapine) was responsible for the sudden onset of Mr. Johnson’s frightening and debilitating symptoms and that it was at least partly responsible for his death, as reported by the Salmon Arm Observer, July 11, 2012.
The family describes Mr. Johnson as “the most joyful man you could ever meet” until he was prescribed Seroquel, after which he became angry and agitated.
Instead of reducing or stopping the drug, the doctors and nursing home increased his dosage. Jack Johnson’s daughter Dina Loeb says “When he went in there, he was still walking, talking, dressing and feeding himself. Within 10 days, he wasn’t doing any of that.”
The first time Dina Loeb heard the term “snowing” a nursing home care aide told her ” ‘when they’re agitated, we give them more medication. Your dad peed in the corner so we snowed him.’ Dina says a nurse at the hospital confirmed the term and told her it is common practice.”
The family brought their concerns about the effect that Seroquel was having on Mr. Johnson to the nursing home and to B.C.’s Ministry of Health but they were given platitudes and misinformation.
“They said Dad was quite happy, moving around, scooting here and there, but in reality, he was stiff as a board, mouth gaping, eyes rolled back, not knowing anyone.”
In a meeting with doctors, nurses and staff at the nursing home, the family specifically asked (more…)